Alert archive / Tennessee / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 324, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Jul 9, 2008, 1:19 PM CDT for Decatur County, Tennessee. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 9, 2008, 1:19 PM CDT (18:19 UTC)
- Expired
- Jul 9, 2008, 1:45 PM CDT
- In force
- 26 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
County Decatur County, TN
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 6.3 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1146 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 962 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 10:01 AM CDT, 3 hours 18 minutes earlier.
Area forecast discussion, Jul 9, 10:01 AM CDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 1001 AM CDT WED JUL 9 2008 .DISCUSSION... A COLD FRONT CURRENTLY ACROSS CENTRAL MO AND SOUTHERN IL WILL CONTINUE TO PUSH SOUTHWARD TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP AHEAD OF THIS FRONT...ESPECIALLY ACROSS NW ARKANSAS. EXPECT THIS CONVECTIVE ACTIVITY TO EITHER MAINTAIN ITS CURRENT INTENSITY OR INCREASE DURING THE DAY WITH PRECIPITABLE WATER VALUES IN EXCESS OF TWO INCHES AND A SERIES OF H5 VORTICITY MAXIMUMS MOVING EASTWARD ALONG THE SURFACE FRONTAL BOUNDARY. INCREASE POPS BY 10 PERCENT ACROSS THE NORTHERN TWO THIRDS OF THE CWA BASED ON AVAILABLE 12 UTC MODEL GUIDANCE AND CURRENT SATELLITE/RADAR TRENDS. && .PREV DISCUSSION... /ISSUED 315 AM CDT WED JUL 9 2008/ DISCUSSION... UPPER RIDGE WILL BREAK DOWN TODAY AND ALLOW A COLD FRONT TO MOVE INTO THE MIDSOUTH. NUMEROUS SHOWERS AND THUNDERSTORMS HAVE DEVELOPED THIS EVENING ALONG THE FRONT...STRETCHING FROM THE ST LOUIS METRO AREA INTO NORTHWEST ARKANSAS. THIS AREA OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO WORK ITS WAY EAST-SOUTHEAST THIS MORNING. EXPECT THE AREA TO BEGIN DYING OVER THE NEXT COUPLE HOURS AS IT DOES. HOWEVER BY MID-DAY EXPECT REDEVELOPMENT OVER ALONG AND AHEAD OF THE FRONT. WILL BUMP UP POPS TO LIKELY ACROSS NORTHERN HALF AND WILL GO WITH 50 POPS ELSEWHERE. SOME OF THE STORMS THIS AFTERNOON COULD BE STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS. HIGHS WILL BE COOLER FOR MOST LOCATIONS WITH READINGS IN THE UPPER 80S TO MID 90S. TONIGHT INTO THURSDAY...FRONT WILL BECOME STALLED ACROSS SOUTHERN SECTIONS OF THE CWA. THIS WILL KEEP GOOD CHANCES FOR RAIN ACROSS NORTH MISSISSIPPI WHILE DRIER AIR MOVES INTO NORTHWEST TENNESSEE...THE MISSOURI BOOTHEEL AND NORTHEAST ARKANSAS. LOWS WILL RANGE FROM THE UPPER 60S TO THE MID 70S. HIGHS WILL BE NEAR 90 ACROSS NORTHERN SECTIONS WITH SLIGHTLY COOLER READINGS ACROSS NORTH MISSISSIPPI WHERE MORE CLOUD COVER AND BETTER CHANCES FOR RAIN WILL OCCUR. THURSDAY NIGHT THROUGH FRIDAY NIGHT...RIDGE WILL REBUILD SLIGHTLY OVER THE AREA AS FRONT LIFTS BACK NORTH. EXPECT THE BEST CHANCE OF DRY WEATHER WILL OCCUR DURING THIS TIME PERIOD HOWEVER THERE WILL STILL BE CHANCES FOR DIURNAL CONVECTION ON FRIDAY. HIGHS WILL RETURN INTO THE 90S WITH LOWS IN THE 70S BY FRIDAY NIGHT. SATURDAY THROUGH MONDAY...RIDGE WILL BREAK DOWN AGAIN PUTTING THE MIDSOUTH IN NORTHWEST FLOW. SEVERAL DISTURBANCES WILL SKIRT THE AREA AND WILL BREAK CHANCES FOR SHOWERS AND THUNDERSTORMS. IN ADDITION...A COLD FRONT WILL MOVE INTO THE AREA ON SUNDAY AND WILL BRING BETTER CHANCES FOR RAIN. COOLER AND DRIER AIR WILL FILTER INTO THE REGION MONDAY NIGHT AND TUESDAY AS SFC HIGH PRESSURE BUILDS INTO THE MIDSOUTH. && .PRELIMINARY POINT TEMPS/POPS... MEM 92 75 88 73 / 60 50 50 30 MKL 92 72 89 69 / 70 40 40 20 JBR 88 69 90 70 / 70 30 30 20 TUP 94 74 86 72 / 50 70 70 30 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. && KRM/RJO
Hazardous weather outlook, Jul 9, 3:31 AM CDT, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 331 AM CDT WED JUL 9 2008 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-101215- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 331 AM CDT WED JUL 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE INTO THE MIDSOUTH TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD AND ALONG THE FRONT. SOME STORMS COULD BE STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A REMNANT FRONT WILL AGAIN PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE MIDSOUTH ON THURSDAY. A FEW STORMS COULD BE STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. KRM
In the hours before
Special weather statement, Jul 9, 12:40 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 1240 PM CDT WED JUL 9 2008 ARZ035-048-049-091845- CROSS AR-LEE AR-ST. FRANCIS AR- 1240 PM CDT WED JUL 9 2008 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... SOUTHERN CROSS COUNTY IN EASTERN ARKANSAS... NORTHERN LEE COUNTY IN EASTERN ARKANSAS... ST. FRANCIS COUNTY IN EASTERN ARKANSAS... A LINE OF STRONG THUNDERSTORMS PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED FROM 8 MILES SOUTHWEST OF FAIR OAKS TO 4 MILES WEST OF WHEATLEY AT 1240 PM CDT...MOVING EAST AT 23 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. PEOPLE IN CROSS...LEE AND ST. FRANCIS COUNTIES...INCLUDING THE CITIES OF FORREST CITY...MADISON...MARIANNA...PALESTINE AND WYNNE...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 145 PM CDT.
Special weather statement, Jul 9, 1:14 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 114 PM CDT WED JUL 9 2008 TNZ088-091900- SHELBY TN- 114 PM CDT WED JUL 9 2008 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... SOUTHERN SHELBY COUNTY IN SOUTHWEST TENNESSEE... A LINE OF STRONG THUNDERSTORMS PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED FROM DOWNTOWN MEMPHIS TO 5 MILES WEST OF SOUTHWEST MEMPHIS AT 114 PM CDT...MOVING EAST AT 20 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. PEOPLE IN SHELBY COUNTY...INCLUDING THE CITIES OF BARTLETT... GERMANTOWN AND MIDTOWN MEMPHIS...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 200 PM CDT.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 1:59 PM CDT | Severe Thunderstorm Warning | MEG | DeSoto | 50 min |
| Jul 9, 2:06 PM CDT | Flash Flood Warning | MEG | DeSoto | 59 min |
| Jul 9, 3:02 PM CDT | Severe Thunderstorm Warning | MEG | Marshall | 30 min |
| Jul 9, 1:06 PM CDT | Areal Flood Advisory | MEG | Carroll, Henderson, Madison | 84 min |
| Jul 9, 2:36 PM CDT | Flash Flood Warning | MEG | Hardin | 44 min |
| Jul 9, 1:33 PM CDT | Severe Thunderstorm Warning | MEG | Crittenden, St. Francis | 42 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.